Kansas, 2008

Hail and Damaging Winds in Kansas, April 10, 2008

April 10, 2008 · NWS ICT · 7 events in 4 counties and zones

A powerful low pressure moved across the Central Plains spawning several severe thunderstorms across South Central Kansas along the trailing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful low pressure moved across the Central Plains spawning several severe thunderstorms across South Central Kansas along the trailing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 12:16 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 10, 12:16 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT THU APR 10 2008

.AVIATION...
18Z TAFS...ICT/SLN/HUT/CNU/RSL...POWERFUL AREA OF LOW PRESSURE
WILL CONTINUE TO PROGRESS NORTHEAST TODAY. STRONG SOUTHWEST WINDS
WILL AFFECT PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS AHEAD
OF THE LOW THIS AFTERNOON AND EVENING...WITH WINDS EVENTUALLY
SWITCHING TO WEST/NORTHWESTERLY THIS EVENING FROM WEST TO EAST
ACROSS THE AREA...AS THE LOW PULLS NORTHEAST OF THE AREA...AND A
COLD FRONT PASSES THROUGH. ANTICIPATE MVFR CIGS TO PREVAIL THIS
AFTERNOON...AND LIKELY CLEAR OUT SOME OVER PORTIONS OF
SOUTH-CENTRAL AND SOUTHEAST KANSAS AS DRY SLOT ROTATES ON
THROUGH. MVFR/LOW VFR CIGS WILL EVENTUALLY ROTATE BACK EAST ACROSS
THE AREA TONIGHT. MAY SEE A FEW THUNDERSTORMS FIRE GENERALLY
SOUTHEAST OF THE TURNPIKE THIS AFTERNOON...AS THE COLD FRONT
INTERACTS WITH LOW-LEVEL MOISTURE IN PLACE. COULD SEE A FEW STRONG
STORMS INTO THE EVENING HOURS.

ADK

&&

.PREV DISCUSSION... /ISSUED 621 AM CDT THU APR 10 2008/

UPDATE...

AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
AREA OF SHOWERS/T-STORMS WILL MOVE NWD OUT OF S-CNTRL/SERN KS
EARLY THIS MORNING...WITH AREAS OF -RA/DZ CONTINUING OVER CENTRAL
KS INTO MIDDAY ON NW FRINGES OF SURFACE LOW TRACK. WIDESPREAD
IFR/LIFR AREAWIDE THIS MORNING...WITH IFR LIKELY CONTINUING AT RSL
INTO THIS PM. PARTIAL CLEARING EXPECTED THIS PM OVER S-CNTRL/SERN
KS AHEAD OF COLD FRONT. THIS WILL AIDE IN MOMENTUM TRANSFER OF
STRONGER SWRLY WINDS TO SURFACE AT ICT/CNU. ALSO...DUE TO
CLEARING/HEATING...WILL CARRY VCTS AT HUT/ICT/CNU FOR ISOLD-SCATTERED
STORMS AHEAD OF COLD FRONT. GUSTY W-SWRLY WINDS AREAWIDE TONIGHT
BEHIND DEPARTING/STRENGTHENING SURFACE LOW. MIX OF MVFR/VFR LOW
CLOUDS EXPECTED TONIGHT.

JMC

PREV DISCUSSION... /ISSUED 320 AM CDT THU APR 10 2008/

DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH FLOODING OVER SOUTHEAST
KANSAS AND THUNDERSTORM REDEVELOPMENT THIS AFTERNOON...FOLLOWED BY
COLDER TEMPERATURES FOR FRIDAY INTO THE WEEKEND WITH SUB-FREEZING
VALUES LIKELY DURING THE WEEKEND.

TDY-TONIGHT
COULD SEE SOME STRONG THUNDERSTORMS OVER SOUTHEAST KANSAS EARLY THIS
MORNING...BUT THE MAIN HAZARD WILL BE HEAVY RAINFALL. WE WILL
CONTINUE THE FLOOD WATCH OVER THE AREA WITH SOUTHEAST KANSAS HAVING
THE HIGHEST RISK OF FLOODING. WESTERN COUNTIES IN THE FLOOD WATCH
COULD BE REMOVED BY DAYSHIFT ONCE DRY SLOT MOVES IN SHUTTING THE
PRECIP DOWN THIS MORNING. THERE COULD BE A LULL IN THE PRECIP OVER
THE AREA WITH CENTRAL KANSAS WITNESSING SOME LINGERING RAIN SHOWERS.
THUNDERSTORMS LOOK TO RE-DEVELOP ALONG  THE COLD FRONT OVER SOUTH
CENTRAL KANSAS THIS AFTERNOON THEN SWEEP EASTWARD INTO SOUTHEAST
KANSAS LATER ON. CANNOT RULE OUT A FEW STRONG TO SEVERE
THUNDERSTORMS WITH THIS ACTIVITY GIVEN VERY STEEP MID-LEVEL LAPSE
RATES/SHEAR IN PLACE.

THE WINDS WILL BE STRONG AND QUITE GUSTY FROM VARIOUS DIRECTIONS AS
CIRCULATION FROM SURFACE LOW TRACKS NORTH/NORTHEAST ACROSS KANSAS
TODAY. THE WINDS COULD REACH WIND ADVISORY CRITERIA OVER SOUTHEAST
KANSAS THIS AFTERNOON...ESPECIALLY IF CLOUDS SCATTER OUT WITH DEEP
MIXING OF STRONGER WINDS ALOFT DOWN TO THE SURFACE...THEREFORE WE
WILL ISSUE A WIND ADVISORY FOR THIS AFTERNOON. IN ADDITION...WINDS
WILL BEGIN TO PICK UP ON THE BACKSIDE OF THE SURFACE LOW ACROSS
CENTRAL KANSAS LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS...AS
PRESSURE GRADIENT REALLY TIGHTENS UP. COULD BE A CLOSE CALL FOR A
RAIN/SNOW MIX OVER PORTIONS OF CENTRAL KANSAS LATE TONIGHT INTO
EARLY FRIDAY MORNING.

FRI-SAT
WINDS WILL REMAIN GUSTY FROM THE NORTHWEST ON FRIDAY WITH BELOW
NORMAL TEMPERATURES EXPECTED...THUS GIVING WAY TO A BLUSTERY AND RAW
WEATHER DAY. THE COLDER BELOW NORMAL TEMPERATURES WILL CONTINUE INTO
SATURDAY WITH OVERNIGHT LOWS BEING THE MAIN CONCERN. A HARD FREEZE
COULD AFFECT CENTRAL AND SOUTH CENTRAL KANSAS LATE SATURDAY NIGHT
INTO SUNDAY MORNING.

EXTENDED: SUN-WED
COLDER BELOW NORMAL TEMPERATURES WILL FINALLY GIVE WAY TO A WELCOME
WARM-UP FOR NEXT WEEK.

IT WILL BE A COLD START TO THE DAY ON SUNDAY WITH SUB-FREEZING
TEMPERATURES LIKELY OVER CENTRAL AND SOUTH CENTRAL KANSAS. A KILLING
FREEZE COULD OCCUR WITH GROWING SEASON UNDERWAY...AND LATER SHIFTS
WILL NEED TO MONITOR THINGS FOR A POSSIBLE FREEZE WARNING.
OTHERWISE...TEMPERATURES WILL BEGIN TO MODERATE ON MONDAY AND LOOK
TO REALLY WARM-UP BY MID-WEEK.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  38  52  34 /  40  20  10  10
HUTCHINSON      58  36  50  33 /  60  20  20  10
NEWTON          61  37  50  34 /  50  20  10  10
ELDORADO        65  39  51  34 /  40  20  10  10
WINFIELD-KWLD   68  40  55  35 /  40  20  10  10
RUSSELL         49  33  48  32 / 100  50  30  10
GREAT BEND      51  33  49  33 / 100  40  30  10
SALINA          54  35  48  33 /  90  40  30  10
MCPHERSON       57  36  49  33 /  70  30  20  10
COFFEYVILLE     70  42  55  35 /  40  30  10  10
CHANUTE         70  41  52  35 /  40  40  10  10
IOLA            69  41  51  35 /  50  40  10  10
PARSONS-KPPF    70  42  54  35 /  40  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ053-069>072-083-
091>096-098>100.

FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ070>072-093>096-
098>100.

&&
Hazardous weather outlook, Apr 10, 12:32 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CDT THU APR 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111645-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
132 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON...GENERALLY
EAST OF THE KANSAS TURNPIKE. A FEW OF THE STORMS MAY BE
STRONG...WITH DIME SIZED HAIL AND WINDS TO 50 MPH BEING THE MAIN
THREATS.

ADDITIONALLY...THE NEOSHO RIVER NEAR PARSONS AND OSWEGO WILL REMAIN
ABOVE FLOOD STAGE THROUGH TONIGHT.

FURTHERMORE...VERY STRONG SOUTHERLY WINDS ARE EXPECTED TO OCCUR
THIS AFTERNOON...MAINLY ACROSS PORTIONS OF SOUTH-CENTRAL AND
SOUTHEAST KANSAS. PLEASE SEE LATEST WIND ADVISORY FOR MORE DETAILS.
STRONG NORTHWEST WINDS COULD AFFECT PORTIONS OF CENTRAL AND
SOUTH-CENTRAL KANSAS THIS EVENING AND TONIGHT...AS THE SURFACE
PRESSURE GRADIENT TIGHTENS IN WAKE OF A STRONG COLD FRONT.

FINALLY...A FEW WET SNOWFLAKES MAY MIX IN WITH THE RAIN TONIGHT
OVER CENTRAL KANSAS. NO ACCUMULATIONS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AFTERNOON...STRONG NORTHWEST WINDS COMBINED WITH LOW
HUMIDITIES WILL PUSH THE RANGELAND FIRE DANGER INTO THE HIGH
CATEGORY...OUTDOOR BURNING IS DISCOURAGED.

COLDER CANADIAN AIR WILL PUSH SOUTHWARD INTO THE REGION FOR FRIDAY
INTO SATURDAY...AND COULD RESULT IN SUB-FREEZING TEMPERATURES FOR
SATURDAY MORNING OVER CENTRAL KANSAS. A HARD FREEZE IS MORE LIKELY
FOR MUCH OF THE AREA ON SUNDAY MORNING...PLEASE STAY TUNED FOR
ADDITIONAL UPDATES AND LATER FORECASTS ON THIS POSSIBLE KILLING
FREEZE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CDJ/JMC/ADK

The radar

The Wichita radar (KICT), 13 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
April 10, 2:40 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.600, -97.310

The hail was reported near the intersection of K15 and 47th Street South.

Hail, Sedgwick

When
April 10, 2:52 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.260

Hail, Sumner

When
April 10, 3:00 PM CST
Where
Sumner County, 1 mi S of Riverdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.355, -97.400

Hail, Butler

When
April 10, 3:27 PM CST
Where
Butler County, 3.52 mi NW of El Dorado Res
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.910, -96.860

Hail, Butler

When
April 10, 3:49 PM CST
Where
Butler County, 0.88 mi SW of Oil Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
37.820, -96.890

Thunderstorm Wind, Kingman

When
April 10, 3:57 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Thunderstorm Wind, Butler

When
April 10, 4:58 PM CST
Where
Butler County, 0.69 mi N of Leon
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.690, -96.780

Reported by the KSN Weather Lab site in Leon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95655, 95656, 95663, 95665, 95667, 95670, 95671.